Oklahoma, 2004

Flash Flooding and Flooding in Oklahoma, June 21 to 24, 2004

June 21 to 24, 2004 · NWS OUN · 21 events in 11 counties and zones

The most significant heavy rainfall and flooding event of June occurred on June 19-24. During this period thunderstorms developed in the Oklahoma and Texas Panhandles and then moved through the western half of Oklahoma on three consecutive days on June 19-22.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The most significant heavy rainfall and flooding event of June occurred on June 19-24. During this period thunderstorms developed in the Oklahoma and Texas Panhandles and then moved through the western half of Oklahoma on three consecutive days on June 19-22. These storms also produced severe hail and wind gusts on June 21.Rainfall totals for the 72-hour period ending at 7:00 am CDT on June 22 reached 2 to 3 inches in a wide swath that included most of northwest, west central, north central, and central Oklahoma. Hardest hit was the Cimarron River basin in northern Oklahoma where storm total precipitation amounts of 5 to 6+ inches were observed in parts of Harper, Woods, Woodward, Major, Blaine, Kingfisher, and Logan counties. The subsequent heavy runoff produced by these rains generated flash flooding and riverine flooding in northwestern and central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 21, 2:11 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 21, 2:11 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT MON JUN 21 2004

.DISCUSSION...
OVERNIGHT AND MORNING CONVECTION HAS LEFT SEVERAL OUTFLOW
BOUNDARIES... ONE ACROSS NORTH TX INTO THE TX PANHANDLE. COLD FRONT
EXPECTED TO MOVE INTO THE AREA TONIGHT. UPR TROUGH OVR THE WESTERN
U.S. ALSO EXPECTED TO MOVE THRU THE PLAINS OVERNIGHT PROVIDING
ADDITIONAL LIFT. SHWRS/TSTMS LIKELY ACROSS MUCH OF THE AREA
OVERNIGHT...AS STORMS DEVELOP WITH THE FRONT AND CONVECTION DEVELOPS
ON THE HIGH PLAINS AND THE PANHANDLES THIS AFTN/EVENING THAT COULD
PRODUCE ONE OR MORE MCS THAT MOVES ACROSS THE FA. WITH SOME AREAS
ALREADY NEAR OR SATURATED FROM PREVIOUS RAINFALL AND HEAVY RAINS
POSSIBLE AGAIN TONIGHT WITH FRONT/MCS ACTIVITY...HAVE ALREADY ISSUED
FLASH FLOOD WATCH FOR MOST OF OKLAHOMA FOR TONIGHT. STORMS WILL CONT
TO BE POSSIBLE TUES AS FRONT PUSHES SOUTH...EVENTUALLY MOVING INTO N
TX. LEFT POPS FOR SOUTHERN PORTIONS OF FA TUES NIGHT WITH FRONT
NEAR THE AREA. ANOTHER FRONT EXPECTED TO MOVE THRU THE FA LATE THIS
WEEK WITH ANOTHER CHANCE OF SHWRS/TSTMS. NO MAJOR CHANGES TO
EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  80  64  86 /  90  30  10  10
HOBART OK         64  82  64  88 /  90  20  10  20
WICHITA FALLS TX  68  84  66  89 /  60  40  20  20
GAGE OK           60  79  61  87 /  90  10  10  10
PONCA CITY OK     62  78  63  85 /  70  20  10  10
DURANT OK         70  80  67  88 /  80  60  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH TONIGHT FOR WESTERN...CENTRAL...AND SOUTHERN
OKLAHOMA.
TX...NONE.

&&

25
Hazardous weather outlook, Jun 21, 11:00 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 21 2004

OKZ004>048-050>052-TXZ083>090-221200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM BUFFALO...TO
KINGFISHER...TO TECUMSEH...TO CALVIN...AND INCLUDES ALL OF WESTERN
NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 4 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...INCLUDING THE
POTENTIAL FOR FLOODING... LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS NORTHERN...CENTRAL...AND
EASTERN OKLAHOMA AT MIDDAY WILL LIKELY DECREASE THIS AFTERNOON. AN
OUTFLOW BOUNDARY...LEFT OVER FROM THE STORMS OVERNIGHT AND THIS
MORNING...WILL REMAIN NEARLY STATIONARY FROM THE TEXAS PANHANDLE
SOUTHEAST AND EAST ACROSS NORTHERN TEXAS. MEANWHILE A COLD FRONT
WILL MOVE SOUTHEAST INTO NORTHWEST OKLAHOMA BY EARLY EVENING.
ABUNDANT SUNSHINE ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS WILL RESULT IN HEATING AND DESTABILIZATION THIS AFTERNOON
BETWEEN THE FRONT AND THE OUTFLOW BOUNDARY. BY LATE AFTERNOON...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG BOTH BOUNDARIES...AND
POSSIBLY IN BETWEEN ACROSS WESTERN OKLAHOMA. SUFFICIENT INSTABILITY
AND SHEAR WILL EXIST FOR A FEW SUPERCELLS... WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS.

LATER THIS EVENING...THUNDERSTORMS WILL BECOME MORE WIDESPREAD FROM
THE HIGH PLAINS OF SOUTHEAST COLORADO SOUTHEASTWARD ACROSS MUCH OF
OKLAHOMA AND NORTH TEXAS. A STRENGTHENING LOW LEVEL JET WILL
INCREASE LOW LEVEL WARM AIR ADVECTION AND LIFT OVER THE AREA. THIS
WILL RESULT IN THUNDERSTORMS ORGANIZING INTO ONE OR MORE CONVECTIVE
COMPLEXES AND MOVING EAST-SOUTHEASTWARD ACROSS THE AREA OVERNIGHT.
HEAVY RAIN WILL BE THE MAIN CONCERN OVERNIGHT... WITH FLOODING
POSSIBLE IN SOME AREAS. IF THE COMPLEXES BECOME SUFFICIENTLY WELL
ORGANIZED...DAMAGING WINDS AND MARGINALLY SEVERE HAIL ALSO WILL BE
POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH TEMPORARILY
BY LATE TUESDAY AS SOMEWHAT DRIER AIR MOVES IN BEHIND THE COLD
FRONT. HOWEVER... THUNDERSTORM CHANCES WILL INCREASE AGAIN BY LATE
WEDNESDAY... AND CONTINUE INTO THE WEEKEND... AS THE WEATHER PATTERN
AGAIN BECOMES MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Special weather statement, Jun 21, 6:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT MON JUN 21 2004

OKZ007-008-220045-
GRANT OK-KAY OK-
726 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING IN SOUTHWEST SUMNER AND
SOUTHWEST COWLEY COUNTIES AT 726 PM CDT...MOVING EAST SOUTHEAST AT
30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 21, 6:52 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT MON JUN 21 2004

OKZ014-220115-
ROGER MILLS OK-
752 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF DURHAM AT 752
PM CDT...OR OVER EASTERN HEMPHILL COUNTY TEXAS...MOVING EAST AT 35
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 4 flood, 2 flash flood. Local standard time, as filed.

Hail, Kay

When
June 21, 7:10 PM CST
Where
Kay County, Braman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.333

Thunderstorm Wind, Kay

When
June 21, 7:15 PM CST
Where
Kay County, Braman
Measured
54 kt (62 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.333

Hail, Kay

When
June 21, 7:47 PM CST
Where
Kay County, Newkirk
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.883, -97.050

Thunderstorm Wind, Kay

When
June 21, 7:47 PM CST
Where
Kay County, Newkirk
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.883, -97.050

Hail, Roger Mills

When
June 21, 8:10 PM CST
Where
Roger Mills County, Reydon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -99.917

Thunderstorm Wind, Woodward

When
June 21, 8:50 PM CST
Where
Woodward County, Mooreland
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.433, -99.200

Hail, Woodward

When
June 21, 9:05 PM CST
Where
Woodward County, 2 mi N of Mooreland
Measured
1.75 in hail
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
36.467, -99.200

Hail caused heavy damage to the shingled roof of a home.

Thunderstorm Wind, Woodward

When
June 21, 9:08 PM CST
Where
Woodward County, Mooreland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.433, -99.200

A patio roof attached to a home was damaged. A tree was also downed. Both occurred on the north side of town.

Thunderstorm Wind, Woodward

When
June 21, 9:10 PM CST
Where
Woodward County, Curtis
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
36.450, -99.133

Fifty power poles were downed.

Thunderstorm Wind, Beckham

When
June 21, 9:15 PM CST
Where
Beckham County, 3 mi E of Elk City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.417, -99.367

Thunderstorm Wind, Washita

When
June 21, 9:26 PM CST
Where
Washita County, 2 mi W of Burns Flat
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.350, -99.200

Wind was measured by KCSM ASOS.

Thunderstorm Wind, Washita

When
June 21, 9:55 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.400, -99.050

Wind was measured by the Oklahoma mesonet.

Hail, Washita

When
June 21, 10:03 PM CST
Where
Washita County, Cordell
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.300, -98.983

Hail, Washita

When
June 21, 10:05 PM CST
Where
Washita County, Cordell
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.300, -98.983

Thunderstorm Wind, Oklahoma

When
June 22, 12:15 AM CST
Where
Oklahoma County, 11 mi E of Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.650, -97.283

Flash Flood, Oklahoma

When
June 22, 3:00 AM CST to 7:00 AM CST
Where
Oklahoma County, 8 mi WNW of Edmond
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

On June 22 at approximately 6 am CDT, rainfall totals reaching 4 inches over northwestern Oklahoma County produced flash flooding over several roads in the Deer Creek, OK area. Several roads received minor damage from the flash flooding and were barricaded during and after the event.

Flash Flood, Kiowa

When
June 22, 8:00 AM CST to 10:00 AM CST
Where
Kiowa County, Hobart
Reported by
NEWSPAPER
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Rainfall totals up to 5 inches in the Hobart, OK area during the evening and overnight hours of June 21-22 produced flash flooding along Frisco Creek. The creek overflowed its banks and flooded Third Street and Business Highway 9 in Hobart during the late morning hours of June 22.

Flood, Kingfisher

When
June 22, 9:50 AM CST to June 24, 7:34 AM CST
Where
Kingfisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Minor rural flooding occurred along the Little River in Pottawatomie and Seminole counties near Tecumseh on June 22. The Cimarron River went above flood stage at 10:50 am CDT, crested at 12.4 feet, 1.4 feet above flood stage, at 7:00 am CDT, and receded below flood stage at 4:29 pm CDT on June 22.Minor rural flooding occurred along the Cimarron River in Kingfisher County near Dover on June 22. The Cimarron River went above flood stage 11:26 am CDT, crested at 17.1 feet, 0.1 feet above flood stage, at 8:30 am CDT, and fell below flood stage at 4:00 pm CDT on June 22. Minor rural flooding also occurred further downstream along the Cimarron River in Payne County near Ripley on June 23-24. The Cimarron River reached flood stage at 9:45 am CDT on June 23. The river crested at 17.6 feet, 0.6 feet above flood stage, at 4:00 pm CDT on June 23. River waters were below flood stage at 8:34 am CDT on June 24.

Flood, Payne

When
June 22, 9:50 AM CST to June 24, 7:34 AM CST
Where
Payne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Flood, Pottawatomie

When
June 22, 9:50 AM CST to June 24, 7:34 AM CST
Where
Pottawatomie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Flood, Seminole

When
June 22, 9:50 AM CST to June 24, 7:34 AM CST
Where
Seminole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407795, 5407796, 5407797, 5407798, 5407799, 5407800, 5407808, 5407809, 5407801, 5407802, 5407803, 5407804, 5407805, 5407806, 5407807, 5407810, 5407811, 5407894, 5407895, 5407896, 5407897.